Skip to content
Albuterol used for cough control
avatar
risingfish posted:
My wife has exercise induced asthma which was diagnosed only about 2 years ago, and was prescribed an albuterol inhaler. 5 weeks ago she picked up a particularly nasty cold which laid her up for almost 3 weeks. During those 3 weeks she had an almost uncontrollable cough and her doctor eventually prescribed 4 separate drugs including her albuterol inhaler, with a vaporizer now, to help control the cough and kick the bug. She's much better now, and almost all the symptoms are gone, but she has retained a little of the cough, though it's a much much less frequent event, and not nearly as intense as it originally was.

The problem I perceive now is, the second she starts to cough, she tracks down the inhaler vaporizer and takes a puff, which instantly throws her into an even more intense coughing fit and causes her to have a lingering cough for at least 15-30 minutes after the puff. My question is is she over-using her inhaler now? It's gone from being used occasionally when she exercises, to a regular event for control of a cough; and it doesn't even seem to help anymore.

In the interest of full disclosure I don't know much about asthma, and per my wife herself, neither does she being a recent diagnosee. I'm not sure what is normal and what not, which is why am asking now.

Thank you!
R
Reply
 
avatar
Aqua14 responded:
By "vaporizer" do you mean a nebulizer? Is it a device where you put a medication (perhaps albuterol) in and it nebulizes it (breaks it into a fine mist), and she breathes in via a mask?

It is very common for asthmatics to have their asthma get worse when they get a cold. Asthmatics' lungs get irritable and it takes some weeks for them to lose that irritability. Often we have to take bigger dosages of our medications, or add stronger medications, to keep the asthma under better control. Most of us have an "asthma action plan" from our doctors that guide us on what to do when our asthma gets worse (which is called, having a flare).

Probably at this point she should go back to her doctor for a recheck. It could be that she has some mild bronchitis for which antibiotics would be needed, or perhaps she doesn't need the nebulizer (if that's what it is), or something else is going on. Sometimes asthmatics are sensitive to the new propellant (HFA) in the handheld albuterol inhalers, which might be the case if her lungs are still irritable. But a recheck would the best course of action here, particularly because she's an asthma newbie.

Hope these thoughts help. Take care & good luck. Judy
 
avatar
sgbl88 replied to Aqua14's response:
Hi,

In addition to what Judy said, it is possible that she isn't using the albuterol enough. If she has a cough still she should be gettig a full dose of albuterol at a minimum of every 4 -6 hours - either a full neb or her number of prescribed puffs from an inhaler.

Is she using the nebulizer to take her "puffs" of albuterol when she statarts coughin? If so, is she leaving the medication in the cup and just taking a little more each time. The medicine will change potency and can become contaminated. She should start with a fesh vial everytime she uses the neb.

Lastly, albuterol works by opening airways. It is possible for that to stimulate coughing. It doesn't sound like a good thing, but it is. As the airways open, the muscous in them is loosened and stimulates coughing so that it can be expelled. Getting rid of that mucous is very good.

As Judy said, she should see her doctor abain to make sure that there is no secondary infection pressent.

Take care and God bless.

Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
 
avatar
runner417 responded:
am not sure if the doctor prescribed mucinex or not, but when my cough gets like that I have to take mucinex which helps alot. be sure to drink alot of water too. My cough gets worse if I am not drinking enough water ( like half your weight in water) It sounds like a lot of water, but it is one thing that helps me to keep my asthma under control.


Helpful Tips

Inhaler UseExpert
For those who use daily inhaled steroids (controller medication) make sure to rinse out your mouth with water or brush your teeth after ... More
Was this Helpful?
50 of 143 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center